Overmedication doubles Risk of Fatal Falls and Fractures in Elderly

0
127

Overmedication has been a persistent problem in elderly populations, world over, and numerous side effects on patients are common phenomena. A majority of high-risk medications are taken for alleviating sleeping disorders, pain, and incontinence. Hardly there have been studies linking the effects of multiple medications of falls and broken bones causing substantial morbidity in the patient populations or even leading to death. A third of the elderly populations die within a year of serious hip fractures.

A recent international study from across several universities by a team of researchers took a closer look at the role of multiple medication on fractures and even death in elderly populations and what they found is interesting and useful for the community. The study found that the elderly people who took more than three high-risk medications characterized by high Drug Burden Index were at double the risk of hip fractures than those who don’t take any such medicines. The researchers also found that an overwhelmingly high portion of people suffering with fractures had suffered falls and around 20–30% of them can’t live longer than over a year.

Long-term Effect of Multiple Medications on Elderly crucial Information for Clinicians and Caregivers

The researchers found that high-risk medications that accentuate falls and fractures fall under the group containing anticholinergic agents and sedating agents. Hence, they are interested in assessing the long-term repercussions of these medications in aged populations. Though the effects have been considered inconsequential by many, the cumulative effect from the interaction between the various agents in these drugs merits attention. Knowing them helps in better management of side effects by GPs, physicians, and caregivers.

The authors, however, caution against stopping the medications altogether but instead suggest that GPs to go for regular review of the medicines to minimize these risks.

Leave a Reply